Wyoming, 2018

Hail and Damaging Winds in Wyoming, July 3, 2018

July 3, 2018 · NWS RIW · 3 events in 3 counties and zones

A cold front moved across Wyoming and brought showers and thunderstorms. The strongest thunderstorm occurred in northeast Natrona County where quarter size hail fell Midwest.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A cold front moved across Wyoming and brought showers and thunderstorms. The strongest thunderstorm occurred in northeast Natrona County where quarter size hail fell Midwest. In Big Piney and Dubois, collapsing showers brought strong winds, gusts to 66 mph were recorded at both locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 3, 12:15 PM MST, 1 hour earlier.

Area forecast discussion, Jul 3, 12:15 PM MST, 1 hour before
Area Forecast Discussion
National Weather Service Riverton WY
115 PM MDT Tue Jul 3 2018

.SHORT TERM...This evening through Friday

Cool upper trough will swing across MT tonight reinforcing our cold
front east of the divide through Wed. Front will likely make another
good push tonight and stay put for most areas east of the divide
during the day Wed. Potential for a few stronger storms into this
evening across the far east. Still quite capped buy approaching
trough/jet may provide enough support for isold stronger storms.
Other storms up north will likely produce more rain with small
hail with some upper support (jet/qg). Otherwise, it's the 40-50
degree spread weak showers producing not so weak wind gusts over
50 mph. These will continue into the early evening. Cooler and
fairly stable behind the front east of the divide Wednesday but
with some buildups expected over the Wind Rivers, Absarokas and
other higher terrain that could move onto the nearby lower
elevations for the 4th of July evening as elevated convection.
Dirty sw flow Thursday with potential for disturbances to create
some weak morning convection then isold/wdly sct afternoon
showers/tstms, especially over and near the mtns with wind gusts
and lightning being the main threat. We start to warm up Thursday
but only to about yesterday's level. The real warmup begins Friday
when it will be quite hot with 90s to near 100 east of the divide
and mainly 80s west.

.LONG TERM...Friday night through Tuesday night

Hot and mainly dry weather is in store for the region through much
of the forecast period. A weak cold front may clip northern portions
Saturday into Saturday night, which may bring temperatures down a
few degrees Sunday. Although most of the moisture will be further
south over the Four Corners area, any diurnal convection that is
able to break the capping inversion will do so late in the afternoon
toward the evening hours. Some of this activity could impact
southern portions of the forecast area Saturday through Monday.
Otherwise, the best chances for more widespread chances to occur
looks to be Monday. Isolated storms could develop over the higher
elevations late Monday afternoon and spread eastward over central
and southern portions. A strong cold front could impact the area by
Tuesday, especially east of the Divide. This front looks to be
mainly dry, as it stalls over the Divide late Tuesday afternoon.
Scattered showers and thunderstorms will be across southern portions
into Tuesday night. Fire weather concerns will be increasing through
the period as well, as fuels continue to dry and cure in the lower
elevations. High temperatures in the 90s, with 80s in the western
valleys will be common through Monday. Tuesday will be the coolest
day, with highs mainly in the 80s with a few locations reaching 90
degrees. Saturday looks to be the hottest day, with some 100 degree
highs in the central and northern basins. Some record highs may be
tied or set on Saturday.

&&

.AVIATION...For the 00Z TAFS through 00Z Thursday

Widely scattered showers and thunderstorms are expected into the
evening hours some with quite gusty winds over 50 mph. The
convection is expected to end from west southwest to northeast
between 00Z and 06Z. Brief MVFR/IFR conditions will occur with
thunderstorms, but spatial/temporal nature of thunderstorms
preclude putting those conditions in any terminal. The best shot
of convection will be across the west and north. Low clouds with
MVFR to lcl IFR conds are expected to develop behind a cold front
sliding south again tonight east of the divide. KCPR may have the
lowest cigs with low MVFR to even IFR conds between 09z and 15z
Wed. MVFR cigs are expected at KLND and KRIW. KCOD could see some
brief MVFR cigs or vsby restriction in fog.

&&

.FIRE WEATHER...

Fire concerns will be diminished in most areas east of the divide
through Wednesday as a cold front hangs across the area with
relatively cooler temperatures in the 70s to lower 80s. The far
south and southwest will remain quite warm and dry with min rh's
under 15 percent in the afternoon but with only breezy conds at
times in the afternoon. A major warmup occurs Friday and Saturday
with very hot temperatures east of the divide and very warm west. It
will be in the 90s to over 100 east of the divide with mainly 80s
west. Some thunderstorms are expected into this evening across the
area. A few thunderstorms are expected again Wednesday afternoon,
especially in and near the Wind River and Absaroka mountains.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Skrbac
LONG TERM...LaVoie
AVIATION...Skrbac
FIRE WEATHER...Skrbac
Hazardous weather outlook, Jul 3, 1:30 AM MST, 11 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
230 AM MDT Tue Jul 3 2018

WYZ001>020-022>030-041100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
230 AM MDT Tue Jul 3 2018

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Isolated to widely scattered thunderstorms this afternoon and
evening. Strong storms possible in Johnson and Natrona Counties.

Elevated fire conditions in southern Wyoming this afternoon,

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Wednesday through Friday...Elevated fire conditions in southern
Wyoming.

Wednesday and Thursday...Isolated thunderstorms, mainly over and
near the mountains.

Saturday through Monday...Isolated thunderstorms in the far
south each afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed in Johnson and Natrona counties.

In the hours before

Special weather statement, Jul 3, 11:31 AM MST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Riverton WY
1231 PM MDT Tue Jul 3 2018

WYZ018-040015-
Lander Foothills-
Including the city of Lander
1231 PM MDT Tue Jul 3 2018

...Strong gusty winds possible along the Lander Foothills through
6pm this evening...

Light rain showers moving northeast over the Wind River Mountains,
will cause wind gusts up to 50 mph at times this afternoon. This
activity could intensify, as thunderstorms develop this afternoon.
These showers are expected to end by 6pm.
Special weather statement, Jul 3, 11:46 AM MST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Riverton WY
1246 PM MDT TUE JUL 3 2018

WYZ017-018-031915-
Wind River Basin-Lander Foothills-
1246 PM MDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT COUNTY UNTIL 115
PM MDT...

At 1245 PM MDT, Doppler radar was tracking a shower near Ethete, or
7 miles northeast of Fort Washakie, moving northeast at 40 mph.

Wind gusts of 50 to 55 mph will be possible with this shower.

This strong thunderstorm will be near...
  Kinnear, Morton and Pilot Butte Reservoir around 1255 PM MDT.
  Pavillion and Ocean Lake around 100 PM MDT.

Other locations impacted by this storm include Wyoming Indian
Elementary School, Midvale, Riverton Regional Airport and Pavillion
Natural Gas Processing Plant.

LAT...LON 4296 10883 4311 10896 4339 10845 4311 10821
TIME...MOT...LOC 1845Z 238DEG 36KT 4308 10881

TL
Special weather statement, Jul 3, 11:57 AM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Riverton WY
1257 PM MDT TUE JUL 3 2018

WYZ012-024-025-031930-
Upper Green River Basin Foothills-Teton and Gros Ventre
Mountains-Salt River and Wyoming Ranges-
1257 PM MDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SUBLETTE...
NORTHWESTERN LINCOLN AND SOUTH CENTRAL TETON COUNTIES UNTIL 130 PM
MDT...

At 1257 PM MDT, Doppler radar was tracking a strong thunderstorm near
Stewart Peak, or 12 miles northeast of Thayne, moving northeast at 40
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Bondurant around 130 PM MDT.

Other locations impacted by this storm include Hoback Campground and
Kozy Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4321 11078 4319 11077 4320 11075 4322 11076
      4340 11055 4321 11029 4291 11080 4304 11097
TIME...MOT...LOC 1857Z 225DEG 36KT 4303 11081

TL
Special weather statement, Jul 3, 12:16 PM MST, 59 minutes before
Special Weather Statement
National Weather Service Riverton WY
116 PM MDT TUE JUL 3 2018

WYZ017-018-031945-
Wind River Basin-Lander Foothills-
116 PM MDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT COUNTY UNTIL 145
PM MDT...

At 115 PM MDT, Doppler radar was tracking showers near Ethete, or
near Fort Washakie, moving northeast at 30 mph.

Wind gusts up to 50 mph will be possible with these showers.

This strong thunderstorm will be near...
  Ethete around 120 PM MDT.
  Kinnear around 140 PM MDT.
  Ocean Lake around 145 PM MDT.

Other locations impacted by this storm include Riverton Country Club,
Wyoming Indian Elementary School and Riverton Regional Airport.

LAT...LON 4288 10886 4303 10898 4327 10853 4303 10836
TIME...MOT...LOC 1915Z 240DEG 27KT 4300 10884

TL
Special weather statement, Jul 3, 12:37 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Riverton WY
137 PM MDT Tue Jul 3 2018

WYZ001>009-012>019-023>030-040000-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
Including the cities of Lake, Mammoth, Old Faithful, Cody,
Meeteetse, Thermopolis, Worland, Jackson, Dubois, Riverton,
Shoshoni, Lander, Jeffrey City, Afton, Alpine, Star Valley Ranch,
Thayne, Pinedale, La Barge, Big Piney, Farson, Kemmerer,
Cokeville, Rock Springs, Green River, and Wamsutter
137 PM MDT Tue Jul 3 2018

...Strong winds with showers and thunderstorms this afternoon...

Wind gusts of 50 to 55 mph are possible with any showers or
thunderstorms around the area today. Even what appear to be weak
rain showers will be capable of producing strong wind gusts to 55
mph. The storms will generally be moving from southwest to
northeast. Be alert for suddenly changing weather. Sudden wind
gusts over 50 mph may strike with little advance notice. The
showers and thunderstorms will gradually end later this evening.

Team Riverton

The radar

The Riverton/Lander radar (KRIW), 113 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Fremont

When
July 3, 1:15 PM MST
Where
Fremont County, Dubois Muni Arpt
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
43.550, -109.700

The ASOS at the Dubois airport reported a 66 mph from a collapsing shower.

Thunderstorm Wind, Sublette

When
July 3, 2:19 PM MST
Where
Sublette County, (Bpi)big Piney Arpt
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
42.580, -110.120

The ASOS at the Big Piney airport reported a 66 mph wind gust from a collapsing shower.

Hail, Natrona

When
July 3, 3:20 PM MST to 3:28 PM MST
Where
Natrona County, Midwest to Edgerton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.420, -106.280

Trained spotters reported nickel to quarter size hail in Midwest and Edgerton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757846, 757847, 757845.